ELIZABETH FERNANDES, M.D.; F. MICHAEL MELEWICZ, M.D.
This content is PDF only. Please click on the PDF icon to access.
To the editor: In response to our report of a case of theophylline toxicity after initiation of treatment with ranitidine (Zantac; Glaxo Inc., Research Triangle Park, North Carolina) (1), Drs. Dobbs and Smith (2), of Glaxo Inc., have raised the question of possible antacid interference with absorption of theophylline in our patient.
After the hospitalization to which they refer, the patient was taken off all antacids for several days, and he was then rechallenged with Maalox (William H. Rorer, Inc., Fort Washington, Pennsylvania), 30 mL orally every 6 hours for 48 hours, while taking theophylline (Theo-Dur; Key Pharmaceuticals, Inc., Miami,
FERNANDES E, MELEWICZ FM. Antacids and Theophylline-Ranitidine Interaction. Ann Intern Med. 1984;101:279. doi: https://doi.org/10.7326/0003-4819-101-2-279_2
Download citation file:
Published: Ann Intern Med. 1984;101(2):279.
Copyright © 2019 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use